question-icon

What is the window period for hepatitis infection?

default
Posted on Thu, 14 May 2015
Question: what would be a reason for my doctor to make me wait 3 months for blood work to see if I have hepatitis and why I'm anemic? that is too long.it takes 1-2 weeks of being exposed to the virus to get a positive test result. so this doesn't explain why he's making me wait. he also is checking my vitamin d and anemia during this time but why would you make someone wait for something this serious? if it takes 1-2 weeks to get a positive result and my liver enzymes are 58 then he should test me asap. what if it's serious?
he isn't testing me for hiv he's testing me for HEPATITIS. that doesn't take 3 months. HEPATITIS takes 1-2 weeks after exposure to show positive in your blood according to the CDC. it should not take this long because it is HEPATITIS he's checking for.
doctor
Answered by Dr. Vaishalee Punj (23 minutes later)
Brief Answer:
anemia can be tested rightaway

Detailed Answer:
Hi and thanks for your query.

This query has been directed to me to answer.

Anemia can be tested any time. In fact if the doctor is suspecting anemia, then it has to be tested rightaway unless the patient is taking supplements for it. In which case it is prudent to wait for sometime.

Regarding hepatitis, we get it tested as soon as we suspect, especially if the patient has symptoms of hepatitis or the results of liver function test came back positive.

Hope it helps.

Dr Vaishalee
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Vaishalee Punj (7 minutes later)
Thank you. this helps. I thought it was stupid to wait for something so serious. i have no hepatitis symptoms. i really think the alt being elevated was from a terrible diet, me being overweight and the medications I was taking (which was a lot). i took prednisone, tylenol, sudafed, ibuprofen, and I'm on birth control with depo still in my system. plus I've used tramadol and took kava root for anxiety which can cause liver damage. i was just desperate enough to try it. plus antihistamines as well. not sure on their effect on the liver but just naming what I took.
doctor
Answered by Dr. Vaishalee Punj (13 minutes later)
Brief Answer:
Medicines should be taken only if needed

Detailed Answer:
Hi again

Liver damage is a side effect of many medicines, especially herbal medicines. ALT simply suggests liver damage. It is quite possible that your doctor is not suspecting infectious hepatitis and he thinks that liver will get back to normal within 3 months. That is why he is delaying tests. He only knows his reason.

Medicines have side effects and should be taken only if really needed. I am not aware of your health issues, but it is better to take any medicine only after consulting doctor. Take your precautions.

Now it is better to not take unnecessary medicines and take steps to help regenerate liver. Do adequate exercise within your limits. Half an hour of walk daily should not hurt. Taking hygienic food and cleaner water is also needed.

Dr Vaishalee
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Vaishalee Punj (8 minutes later)
okay thank you! what kind of herbal medicine can cause liver issues?
doctor
Answered by Dr. Vaishalee Punj (15 minutes later)
Brief Answer:
Many herbal medicines cause it

Detailed Answer:
Hi

Many herbal or OTC medicines cause liver issues. List is long and includes kava root, omerga 3, 6, 9, etc. Not just herbal medicines but tylenol etc are also hepatotoxic. When a medicine is given orally, it is absorbed from intestine into the liver. In liver it gets metabolised and in the process damages the liver itself.

Dr Vaishalee
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Vaishalee Punj (9 minutes later)
okay that explains it. all the medicine i took plus kava must have did some damage. hopefully it's reversible. thank you!
doctor
Answered by Dr. Vaishalee Punj (44 minutes later)
Brief Answer:
Toxin induced hepatitis mostly reversible

Detailed Answer:
Toxin induced hepatitis reverses spontaneously when the medicine is stopped. Unless the damage was too vast to cause damage to more than 90% liver. This doesn't seem to be your case.

Avoid hepatotoxic drugs/chemicals like alcohol, tylenol, birth control pills, sudafed. I don't know the reason of prescription of prednisone but if it is not really needed then it is to be avoided as well.

Talk to your doctor before discontinuing any prescription medicines.

Dr Vaishalee
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
Answered by
Dr.
Dr. Vaishalee Punj

General & Family Physician

Practicing since :2003

Answered : 2644 Questions

premium_optimized

The User accepted the expert's answer

Share on
What is the window period for hepatitis infection?

Brief Answer: anemia can be tested rightaway Detailed Answer: Hi and thanks for your query. This query has been directed to me to answer. Anemia can be tested any time. In fact if the doctor is suspecting anemia, then it has to be tested rightaway unless the patient is taking supplements for it. In which case it is prudent to wait for sometime. Regarding hepatitis, we get it tested as soon as we suspect, especially if the patient has symptoms of hepatitis or the results of liver function test came back positive. Hope it helps. Dr Vaishalee